Texas, 2004

Hail in Texas, May 26, 2004

May 26, 2004 · NWS MAF · 3 events in 3 counties and zones

Supercell thunderstorms again developed along a dryline over parts of the west Texas Permian Basin and the Lower Trans Pecos during the afternoon and evening of the 26th. Up to three storms resulted in large hail, including giant hail in eastern Martin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Supercell thunderstorms again developed along a dryline over parts of the west Texas Permian Basin and the Lower Trans Pecos during the afternoon and evening of the 26th. Up to three storms resulted in large hail, including giant hail in eastern Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:32 PM CST, 58 minutes earlier.

Area forecast discussion, May 26, 1:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT WED MAY 26 2004

.SHORT TERM...
18Z SFC OBS SHOW DRYLINE SLOWLY MIXING EWD...AND EAST OF A CNM-MRF
LINE.  12Z KMAF SOUNDING SHOWS RELATIVELY UNSTABLE AMS...W/CAPES OF
3000-4000+ J/KG AND SUFFICIENT SHEAR SUCH THAT ISOLD SVR T-STORMS
WILL BE POSSIBLE THIS EVENING ALONG THE DRYLINE.  MODELS PROGS
DEVELOP GOOD MSTR CONVERGENCE AXIS FM THE WRN LOW ROLLING PLAINS SW
INTO THE BIG BEND...ALONG W/FAVORABLE H7 TEMPS FOR CONVECTIVE
DEVELOPMENT.  ABUNDANT AFTERNOON INSOLATION WILL QUICKLY ERODE THE
CAP...IF NOT ALREADY...AS A BRIEF CELL ALREADY DEVELOPED NRN LEA
COUNTY.  GFS STILL HAS THE BEST HANDLE ON THE DRYLINE/LOW LVL
MSTR...SO WILL ORIENT GRIDS ALONG THOSE LINES.  WILL STICK CLOSE TO
PERSISTENCE ON OVERNIGHT TEMPS.

.LONG TERM...
AN UPPER LEVEL LOW OVER THE DESERT SOUTHWEST WILL TRANSLATE EAST
TOWARD THE FORECAST AREA THURSDAY. SURFACE LOW PRESSURE WILL DEVELOP
ACROSS THE EASTERN PANHANDLE...WITH THE SURFACE TROUGH AXIS
EXTENDING SOUTH THROUGH THE WESTERN LOW ROLLING PLAINS AND THE LOWER
TRANS PECOS REGION. THE BEST MOISTURE AND INSTABILITY WILL BE
LOCATED ACROSS THE EASTERN PORTION OF THE FORECAST AREA THURSDAY
AFTERNOON AND EVENING. THE BEST LIFT/DIFFLUENCE ALOFT FROM THE
APPROACHING UPPER SYSTEM WILL TRANSLATE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN LATE THURSDAY
AFTERNOON. AT THIS TIME IT APPEARS THE BEST CHANCES FOR CONVECTION
WILL BE SITUATED ACROSS THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. WILL KEEP TSRA POPS IN THE CHANCE CATEGORY OVER
THESE AREAS...WITH MORE ISOLATED COVERAGE EXPECTED ACROSS WESTERN
AREAS WHERE THE AIRMASS WILL BE DRIER. SOME STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE AGAIN...MAINLY ACROSS THE EASTERN THIRD
OF THE AREA...WHERE AFTERNOON CAPE VALUES MAY EXCEED 2000 J/KG EAST
OF THE DRYLINE...AND MID LEVEL WIND SPEEDS/SHEAR PROFILES WILL
INCREASE DURING THE AFTERNOON AND EVENING (SEE SWODY2 FOR FURTHER
DETAILS). EXPECT WIND SPEEDS TO INCREASE ACROSS THE GUADALUPE
MOUNTAINS THURSDAY AFTERNOON AND EVENING AS SUBSIDENCE INCREASES
BEHIND THE UPPER TROUGH. WE WILL CONTINUE TO MONITOR FOR A POTENTIAL
BRIEF HIGH WIND EVENT IN THIS AREA. THUNDERSTORM CHANCES WILL
PERSIST THROUGH THURSDAY NIGHT MAINLY ACROSS THE EAST AS THE UPPER
TROUGH CONTINUES TO TRACK EAST.

THE UPPER LOW WILL PASS NORTHEAST OF THE AREA FRIDAY...WITH WEAK
SHORTWAVE RIDGING RETURNING IN ITS WAKE. A BROAD MID LEVEL TROUGH
WILL TRANSLATE ACROSS THE NORTHERN STATES THROUGH THE WEEKEND. THIS
FEATURE MAY SEND A WEAK COLD FRONT SOUTH TOWARD THE AREA SUNDAY
AFTERNOON...BUT THE FRONT MAY ONLY MAKE IT AS FAR SOUTH AS THE
NORTHERN COUNTIES. WE WILL CONTINUE A DRY FORECAST TUESDAY AND
WEDNESDAY AS LONG RANGE MODELS DEPICT MID LEVEL RIDGING TAKING SHAPE
OVER MUCH OF THE SOUTHWEST CONUS...INCLUDING WEST TX AND SOUTHEAST
NM BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  93  66  94 /  10  30  30   0
CARLSBAD NM               63  90  63  97 /   0  20  20   0
DRYDEN TX                 72  95  69  94 /   0  20  20   0
FORT STOCKTON TX          70  95  65  97 /  10  20  20   0
GUADALUPE PASS TX         64  85  61  88 /   0  20  20   0
HOBBS NM                  66  92  62  94 /   0  20  30   0
MARFA TX                  58  85  55  89 /  10  20  10   0
MIDLAND INTL AIRPORT TX   71  93  66  95 /  10  30  30   0
ODESSA TX                 69  94  66  97 /  10  30  30   0
WINK TX                   69  98  66 101 /  10  20  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z.
NM...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z.

&&

44/21
Hazardous weather outlook, May 26, 12:23 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT WED MAY 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
123 PM CDT (1223 PM MDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY OVER
THE BIG BEND...UPPER TRANS PECOS...STOCKTON PLATEAU...PERMIAN
BASIN...AND WESTERN LOW ROLLING PLAINS.  ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND GUSTY WINDS.
SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS THURSDAY AFTERNOON.  A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The Midland/Odessa radar (KMAF), 175 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pecos

When
May 26, 2:30 PM CST
Where
Pecos County, 35 mi SSE of Ft Stockton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.417, -102.633

A traveler on U.S. Highway 285 reported golfball size hail.

Hail, Midland

When
May 26, 5:30 PM CST
Where
Midland County, 6 mi S of Midland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.917, -102.083

Hail, Martin

When
May 26, 6:15 PM CST
Where
Martin County, 15 mi E of Tarzan
Measured
4 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.717

A motorist traveling on State Route 176 in eastern Martin County reported grapefruit size hail just west of the Martin/Howard County line. No reports of damage were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394347, 5394348, 5394349.